Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 104, NWS Memphis, TN

April 8, 20205 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 8, 2020, 8:33 PM CDT for 5 counties in Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 8:33 PM CDT (01:33 UTC)
Expired
Apr 8, 2020, 9:15 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Haywood County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:28 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 8, 6:28 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020

.UPDATE...
Updated 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/

DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.

Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.

A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.

Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.

Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.

Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.

SGW

&&

.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.

Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 6:36 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across portions northeast
Mississippi Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 8, 5:06 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             JACKS CREEK             35.47N  88.53W
04/08/2020  E0.75 INCH       CHESTER            TN   SOCIAL MEDIA

            PEA SIZE TO PENNY SIZE HAIL IN JACKS CREEK.

&&

MJ
Local storm report, Apr 8, 5:35 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             4 S JACKS CREEK         35.41N  88.52W
04/08/2020  E0.88 INCH       CHESTER            TN   SOCIAL MEDIA

            NICKEL SIZE HAIL REPORTED IN SWEET LIPS.

&&

MJ
Special weather statement, Apr 8, 7:12 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
712 PM CDT Wed Apr 8 2020

ARZ009-018-090045-
Greene AR-Clay AR-
712 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...

At 712 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Delaplaine, or 11
miles east of Pocahontas, moving east at 35 mph.

People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.

LAT...LON 3635 9041 3608 9044 3612 9077 3615 9075
      3615 9081 3629 9081 3629 9079 3630 9079
      3628 9078 3629 9077 3628 9075 3631 9075
TIME...MOT...LOC 0012Z 270DEG 33KT 3623 9077

MJ
Local storm report, Apr 8, 7:19 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             3 WNW EGYPT             35.88N  91.00W
04/08/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            SPOTTER REPORT 1" HAIL

&&

SMW
Special weather statement, Apr 8, 8:19 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
819 PM CDT Wed Apr 8 2020

TNZ003-090200-
Weakley TN-
819 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Northeastern Weakley County in western Tennessee...

At 819 PM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located 7 miles west of Lynnville, or
10 miles east of Fulton, moving southeast at 35 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Weakley County should monitor this storm
closely.

LAT...LON 3640 8852 3637 8853 3650 8880 3650 8852
TIME...MOT...LOC 0119Z 304DEG 32KT 3655 8870

KRM
Local storm report, Apr 8, 8:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             2 NNW JONESBORO         35.85N  90.71W
04/08/2020  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

&&

ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:46 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah44 min
Apr 8, 11:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah43 min
Apr 8, 11:34 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah41 min
Apr 8, 11:52 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Tishomingo38 min
Apr 9, 12:31 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo44 min
Apr 9, 3:15 AM CDTSpecial Weather StatementMEGLafayette, Panola, Yalobusha30 min
Apr 9, 3:50 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe, Pontotoc40 min
Apr 8, 7:58 PM CDTSevere Thunderstorm WarningMEGBenton, Henry47 min
Apr 8, 8:19 PM CDTSpecial Weather StatementMEGWeakley41 min
Apr 8, 8:37 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley38 min
Apr 8, 9:00 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton45 min
Apr 8, 9:04 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry41 min
Apr 8, 9:30 PM CDTSpecial Weather StatementMEGCrockett30 min
Apr 8, 9:36 PM CDTSevere Thunderstorm WarningMEGShelby39 min
Apr 8, 10:02 PM CDTSpecial Weather StatementMEGMadison43 min
Apr 8, 10:05 PM CDTSpecial Weather StatementMEGFayette, Haywood40 min
Apr 8, 10:17 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby28 min
Apr 8, 10:48 PM CDTSevere Thunderstorm WarningMEGLauderdale42 min
Apr 8, 10:54 PM CDTSevere Thunderstorm WarningMEGLauderdale51 min
Apr 8, 11:38 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton52 min
Apr 9, 12:08 AM CDTSpecial Weather StatementMEGHardeman, McNairy52 min
Apr 8, 7:06 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Apr 8, 7:12 PM CDTSpecial Weather StatementMEGGreene33 min
Apr 8, 7:35 PM CDTTornado WarningMEGCraighead, Poinsett25 min
Apr 8, 7:39 PM CDTSevere Thunderstorm WarningMEGClay, Greene36 min
Apr 8, 7:53 PM CDTTornado Warning Tornado observedMEGCraighead, Poinsett52 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett48 min
Apr 8, 8:36 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett26 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
Apr 8, 9:55 PM CDTAreal Flood AdvisoryMEGClay, Greene3 hr
Apr 8, 10:12 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi48 min
Apr 8, 10:37 PM CDTSpecial Weather StatementMEGMississippi23 min
Apr 8, 11:03 PM CDTAreal Flood AdvisoryMEGMississippi3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.